Alert archive / Mississippi / Wind Advisories in 2023
Wind Advisory 10, NWS Memphis, TN
NWS Memphis, TN issued this wind advisory at Mar 24, 2023, 6:55 AM CDT for 4 states. It took effect at Mar 24, 2023, 1:00 PM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 6:55 AM CDT (11:55 UTC)
- In effect from
- Mar 24, 2023, 1:00 PM CDT
- Expired
- Mar 25, 2023, 3:00 AM CDT
- In force
- 14 hr
- Issued by
- NWS Memphis, TN
All 55 counties
Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
751 WWUS74 KMEG 241155 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 655 AM CDT Fri Mar 24 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-242000- /O.NEW.KMEG.WI.Y.0010.230324T1800Z-230325T0800Z/ Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden- St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall- Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma- Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba- Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion- Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton- Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette- Hardeman-McNairy-Hardin- Including the cities of Piggott, Corning, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, Caruthersville, Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 655 AM CDT Fri Mar 24 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM CDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to over 45 mph expected. * WHERE...East Arkansas, North Mississippi, Southeast Missouri and West Tennessee. * WHEN...From 1 PM this afternoon to 3 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Driving on east west oriented roadways could become difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
758 WWUS74 KMEG 241544 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 1044 AM CDT Fri Mar 24 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-250000- /O.CON.KMEG.WI.Y.0010.230324T1800Z-230325T0800Z/ Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden- St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall- Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma- Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba- Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion- Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton- Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette- Hardeman-McNairy-Hardin- Including the cities of Piggott, Corning, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, Caruthersville, Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 1044 AM CDT Fri Mar 24 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to over 45 mph expected. * WHERE...East Arkansas, North Mississippi, Southeast Missouri and West Tennessee. * WHEN...From 1 PM this afternoon to 3 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Driving on east west oriented roadways could become difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
931 WWUS74 KMEG 242147 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 447 PM CDT Fri Mar 24 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-250800- /O.CON.KMEG.WI.Y.0010.000000T0000Z-230325T0800Z/ Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden- St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall- Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma- Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba- Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion- Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton- Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette- Hardeman-McNairy-Hardin- Including the cities of Piggott, Corning, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, Caruthersville, Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 447 PM CDT Fri Mar 24 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of East Arkansas, North Mississippi, Southeast Missouri and West Tennessee. * WHEN...Until 3 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Mar 24, 6:22 AM CDT, 33 minutes earlier.
Area forecast discussion, Mar 24, 6:22 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Memphis TN 622 AM CDT Fri Mar 24 2023 ...New AVIATION... .SYNOPSIS... Issued at 235 AM CDT Fri Mar 24 2023 A powerful storm system is expected to impact the Midsouth today resulting in flooding rain and severe thunderstorms capable of producing damaging wind, hail and tornadoes. Prepare now for severe weather and stay weather aware today and tonight. Otherwise, conditions across the Midsouth will remain mild through the middle of next week featuring high temperatures in the 60s and 70s and lows mostly in the 40s and 50s. && .DISCUSSION...(Today through Thursday) Issued at 235 AM CDT Fri Mar 24 2023 Conditions are prime today across the Midsouth for severe thunderstorms capable of producing strong tornadoes, damaging wind and hail. The highest threat of severe thunderstorms is across northwest Mississippi into far southwest Tennessee. Flooding is also of concern especially in northwest Tennessee, the Missouri Bootheel and in northeast Arkansas. A deep trough is in place across the western half of the US centered along the lee side of the Rockies with a ridge oriented from Lake Michigan across central Kentucky into south Georgia. This pattern will shift east today and an embedded shortwave trough will become negatively tilted as it shifts out of Oklahoma and east Texas into Arkansas and north Louisiana. A strong 125kt upper level jet sill shift over the Midsouth today and a 45kt LLJ will strengthen to 55-65kt along the mid Mississippi River valley this evening. A deepening surface low will also track along a stalled frontal boundary from north Arkansas into southeast Missouri this evening as a cold front approaches from the west. This setup will place the Midsouth the warm sector of a strong storm system featuring dew points in the middle 60s and south winds between 20 and 25 mph. Thermodynamic parameters in northwest Mississippi and east Central Arkansas may reach 1,100 J/KG with LI's between -5 and -6C. 0-3km shear is expected to be around 250m/s2 ahead of the front and increase to over 425m/s2 along just ahead and along the cold front. 0-3km EHI and Supercell Composite parameters near 3.0 and 7 respectively will be maximized a bit farther south in southeast AR and northwest MS ahead of the front. Strong to intense(EF3+) tornadoes are possible in this environment. After sunset, storms will likely congeal into a QCLS along the cold front and accelerate quickly across the Midsouth and into Middle TN/Alabama by midnight. Tornadoes will remain possible along the line, but the greater threat will likely become damaging wind as the LLJ lowers to to near the surface. The Storm Prediction has issued a Moderate risk for severe thunderstorms for most of north Mississippi, east central Arkansas and far southwest TN in their day 1 outlook with an Enhanced risk across the remainder of the Midsouth. The Weather Prediction Center has issued a Moderate risk for excessive rainfall in their day 1 outlook, across much of west Tennessee, east Arkansas and the Missouri Bootheel with a Slight to Marginal risk across North Mississippi. Training thunderstorms along the stalled frontal boundary may result in excess of three inches of rainfall, highest in northwest Tennessee, northeast Arkansas and in the Missouri Bootheel. A flood watch has been issued for much of this area and may need to be expanded later today. Saturday should be dry and mild as a weak transient ridge shifts across the middle Mississippi River Valley. Expect mostly clear skies and high temperatures in the middle 60s to middle 70s. The subtropical jet becomes active Sunday resulting in a storm track along, or just north of the Gulf Coast. Most of the Midsouth should remain dry, but a few showers may impact north Mississippi. Guidance is in poor agreement for most of next week, but there is no indication of any drastic temperature swings or additional organized severe weather at this time. Expect highs mainly in the 60s with lows in the 40s. 30/Sirmon && .AVIATION... (12Z TAFS) Issued at 601 AM CDT Fri Mar 24 2023 VFR conditions will start out this morning across the entire Mid- South. Ceilings will start to lower to MVFR levels across northern sections of the region in the next hour or so as showers and thunderstorms track through. As a cold front moves into the region this afternoon and tonight, thunderstorms will become more widespread with IFR ceilings expected with the stronger thunderstorms. The cold front should exit the region overnight with VFR conditions returning. Winds will be mainly from the south at 10 to 15 knots with higher gusts this morning increasing to 20 to 25 knots with higher gusts this evening. Behind the cold front, winds will shift to the southwest and diminish some to 10 to 15 knots overnight. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035. MO...Flood Watch through Saturday morning for MOZ113-115. MS...None. TN...Flood Watch through Saturday morning for TNZ001>003-019. && PUBLIC FORECAST...JDS AVIATION...ARS
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:23 AM CDT | River Flood Warning | MEG | Dyer | 24 hr |
| Mar 24, 9:27 AM CDT | River Flood Warning | MEG | Obion, Weakley | 24 hr |
| Mar 24, 9:31 AM CDT | River Flood Warning | MEG | Dyer, Gibson, Obion | 24 hr |
| Mar 24, 12:08 PM CDT | River Flood Warning | MEG | Madison | 21 hr |
| Mar 24, 2:12 PM CDT | River Flood Advisory | MEG | Dyer, Lake, Lauderdale | 12 days |
| Mar 24, 12:00 PM CDT | River Flood Warning | MEG | Craighead | 58 hr |
| Mar 24, 5:43 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Cross, Greene, Poinsett | 47 min |
| Mar 24, 6:29 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett | 46 min |
| Mar 24, 6:32 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 43 min |
Nearby
Wind Advisories in Mississippi, 2023Wind Advisories in Tennessee, 2023Wind Advisories in Arkansas, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.